Metformin – OMG SIDE EFFECTS

posted 3 years ago in TTC
Post # 3
Member
239 posts
Helper bee
  • Wedding: October 2013

My boss had this problem, apparently it’s a common side affect of the generic version, but not trade name. 

Post # 4
Member
122 posts
Blushing bee
  • Wedding: September 2012

it really sucks but stick it out for maybe two weeks and you will finally be normal again.  the first month i lost about 4 pounds a week! it was great!  do not eat greasy foods! make sure to eat food with it.  avoid a lot of sugar also. don’t give up.  what are u taking met for?  i have PCOS

Post # 5
Member
166 posts
Blushing bee
  • Wedding: March 2013

 Awe!! I’m sorry!! That’s shitty! *hahahah* sorry, I had to say it!!

I had the exact same side effects, make sure you take it with food… and like pp stated, after a couple weeks you feel normal again, swear!!

I have PCOS, took metformin, lost 50lbs and I’m currently 33weeks pregnant!! Don’t give up!!

Post # 8
Member
2190 posts
Buzzing bee
  • Wedding: June 2011

Yep, i had this problem as well. I was prescribed 1000mg of Met when I was seeing an RE. They told me to take 500mg for a few weeks before taking the full 1000mg. To be honest, i took the 1000mg for maybe a week before I couldn’t handle it anymore and went back down to 500mg and never went back up to the 1000mg because of how horrible it made me feel.

Your stomach will start to adapt to the changes, but it will likely be a week or two before you start feeling much relief. I was pretty yucky feeling while on it – diahrea, upset stomach, and just felt “off” most of the time. After a couple weeks it became much more tolerable and predicable, so hang in there. Take it with a full stomach if you can, I found it made a difference if i would eat half of my dinner, take the met, then finish my dinner. Had more to absorb into perhaps and was much easier on the stomach. Be super careful with alcohol too, I pretty much avoided it while on it or just had a single drink when out.

Sorry to hear you are suffering, it’s not fun at all.

 

Post # 9
Member
137 posts
Blushing bee
  • Wedding: July 2011

Sorry your having to be on this! 

I was on 2000mg of metformin. I know the racing to the toilet all to well. Once you take it for a few days your body will get used to it but when you increase it might start up again. If it doesnt get better ask your doctor for the metformin extended release, should be easier on the stomach. After 3 months of feeling sick ALL the time, i finally told the doctor i was going to stop it all together because of the side effects. Just wasnt worth it and wasnt working out with the job i do.  Thankfully She put me on glumetza and I’ve had zero side effects!! So much better, wish i would of switched sooner!! 

Post # 10
Member
326 posts
Helper bee
  • Wedding: May 2010

My doctor gave me Glumetza 500 mg extended release to start with, saying that i wouldn’t have the bad side effects.  Well, I did.  The first 4 days were awful.  Mostly a really upset stomach and nausea.  After that it went away.  I take it with my last bite of food at dinner and I’m fine now.  I didn’t think I was going to last those first few days, though.  When I picked up my refill I saw that they had given me the dosage of 1500 mg per day with the regular version.  I had the pharmacist call the doctor back because I knew that would make me terribly sick.  I’m still on 500 mg ER and it’s fine.  Definitely see if you can get ER.  At Target it only cost me $3.00 for a month’s supply, so it does come in generic.

 

Post # 11
Member
1389 posts
Bumble bee

Yep. That’s a big reason why I stopped taking it. My grandmother never adapted to it and she was on it for 20 years. She always had to be near a bathroom.

Post # 12
Member
2831 posts
Sugar bee
  • Wedding: September 2014

my FI has been on metformin for diabetes for over a year now. he still has stomach issues.

take it with food. every time. if you don’t, it’ll screw with your stomach even worse.

Post # 13
Member
122 posts
Blushing bee
  • Wedding: September 2012

@Mewithoutyou:  yay congrats on your prenancy!!!  we are trying to get prego.. no luck. did you have to take clomid?  what did you do?  did you have periods on your own?  sorry not trying to jack this thread.  just so curious! i cant have periods unless on the pill.  was off of it 6 months and no period! which is soo bad! please in a nut shell tell me what you did!

Post # 14
Member
122 posts
Blushing bee
  • Wedding: September 2012

@saraja87:  yeah it is awesome after the side affects are gone.  that’s so strange u dont have pcos and your doctor mentioned hormones.. that is what pcos does…. messes with your hormones.. good luck!! feel better!!!

Post # 16
Member
465 posts
Helper bee
  • Wedding: August 2013

@saraja87:  Hey!  I’ve been on metformin for more then a year now for fertility reasons.  I found, especially as I was adjusting to a higher dose, that eating ‘clean’ reduced almost all of my symptoms.  As metformin modifies how your body absorbs glucose, anything really refined (white breads, pasta, potato, sugars, candy etc) really made my upset tummy and diarrhea 100x worse!  If I stuck to whole grains, veggies and proteins I had no issue 🙂  I now take 2000mg per day and have no issues – and I have a regular period again, woohoo. 

Leave a comment


Sent weekly. You may unsubscribe at any time.

Find Amazing Vendors